Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 95, NWS Topeka, KS

June 21, 1998Lyon County, Morris County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jun 21, 1998, 6:19 AM CDT for Lyon County, Morris County, Kansas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 21, 1998, 6:19 AM CDT (11:19 UTC)
Expired
Jun 21, 1998, 6:50 AM CDT
In force
31 min
Issued by
NWS Topeka, KS
Area
Whole counties

Counties Lyon County, KS, Morris County, KS

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 11.3 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 1998-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4942 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 1998-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 337 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4942 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
1090 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
337 m²/s²
0-3 km storm-relative helicity
629 m²/s²
Significant tornado parameter
13.7
Supercell composite
52.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

530 
WUUS1 KTOP 211121 RRA
SVRTOP
KSC111-127-211150-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
619 AM CDT SUN JUN 21 1998

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
     NORTHERN LYON COUNTY IN EAST CENTRAL KANSAS
     SOUTHEASTERN MORRIS COUNTY IN EAST CENTRAL KANSAS

* UNTIL 650 AM CDT

* AT 617 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTH OF DUNLAP...OR ABOUT 14 MILES
  NORTHWEST OF EMPORIA...MOVING NORTHEAST AT 35 MILES PER HOUR.

* SOME LOCATIONS AFFECTED...
     ALLEN
     BUSHONG
     ADMIRE
     DUNLAP
     AMERICUS
     OLPE

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

58

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 3:03 AM CDT, 3 hours 16 minutes earlier.

Area forecast discussion, Jun 21, 3:03 AM CDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
303 AM CDT SUN JUN 21 1998

...MAIN FORECAST PROBLEM IS THUNDERSTORM CHANCES...

FRONTAL BOUNDARY ACROSS SOUTHERN KANSAS IS EXPECTED TO SLOWLY LIFT
SLOWLY NORTHWARD THROUGH MONDAY.  70F DEW POINTS TO THE SOUTH OF THE
BOUNDARY SHOULD MOVE BACK INTO NORTHEAST KANSAS THIS AFTERNOON...PER
ETA FORECASTS.  FORECAST SOUNDINGS SHOW CAPES OF 2000 TO 3000 J/KG
ACROSS NORTHEAST KANSAS BY AFTERNOON WITH CONVECTIVE INHIBITIONS OF
LESS THAN 50 J/KG.  ETA/NGM SHOW SOME CONVERGENCE OF 850-700 MB
Q-VECTORS MOVING THROUGH DURING THE AFTERNOON.  WILL ADD CHANCE POPS
FOR TODAY TO CURRENT FORECAST.

COMBINATION OF EAST-WEST BOUNDARY...WESTERLY FLOW ALOFT AND AMPLE
LOW LEVEL MOISTURE SHOULD SET THE STAGE FOR SEVERAL CONVECTIVE
EVENTS THE NEXT 48 HOURS.  COULD SEE DECENT RAINS ACROSS THE AREA AS
SOUTHERLY FLOW AT 850 MB CONSTANTLY IMPINGES ON THE FRONTAL BOUNDARY.
FORECAST SOUNDINGS AGAIN SHOW FAIRLY IMPRESSIVE CAPES (OVER 2000
J/KG ) OVER NORTHEAST KANSAS WITH RELATIVELY SMALL CONVECTIVE
INHIBITIONS.  WILL INCREASE THE POPS TONIGHT AND MONDAY BASED ON
THIS.

TEMPERATURES COULD BE TRICKY AS WITH CONVECTIVE COMPLEXES...BUT
NGM/FWC AND AVN/FAN NUMBERS LOOK TO BE IN THE BALLPARK.

.TOP...NONE.

58

In the hours before

Local storm report, Jun 21, 12:46 AM CDT, 5 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KANSAS
1246 AM CDT SUN JUN 21 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0524 PM    12 NW SENECA              KS   TORNADO
06/20/98   NEMAHA                         TORNADO ALONG THE
                                          KS/NEBRASKA BORDER 12
                                          MILES NORTHWEST OF SENECA

0540 PM    FRANKFORT                 KS   1.25 INCH HAIL
06/20/98   MARSHALL

0540 PM    4 NW AXTELL               KS   1.75 INCH HAIL
06/20/98   MARSHALL

0547 PM    8 NW SENECA               KS   TORNADO
06/20/98   NEMAHA                         TORNADO REPORTED ON THE
                                          GROUND 8 MILES NORTHWEST
                                          OF SENECA BY SHERIFF

0550 PM    FRANKFORT                 KS   .75 INCH HAIL
06/20/98   MARSHALL

0559 PM    FRANKFORT                 KS   1.75 INCH HAIL
06/20/98   MARSHALL

0638 PM    HAVENSVILLE               KS   .75 INCH HAIL
06/20/98   POTTAWATOMIE

0640 PM    ROBINSON                  KS
06/20/98   BROWN                          POSSIBLE FUNNEL CLOUD

0700 PM    NETAWAKA                  KS   1.75 INCH HAIL
06/20/98   JACKSON

0715 PM    HOLTON                    KS   .75 INCH HAIL
06/20/98   JACKSON

0732 PM    HOLTON                    KS   .75 INCH HAIL
06/20/98   JACKSON

0750 PM    NORTONVILLE               KS   WIND DAMAGE
06/20/98   JEFFERSON                      TREES UPROOTED IN
                                          NORTONVILLE

0754 PM    DENISON                   KS   1 INCH HAIL
06/20/98   JACKSON

0755 PM    DENISON                   KS   .75 INCH HAIL
06/20/98   JACKSON

0808 PM    2 E OSKALOOSA             KS   .75 INCH HAIL
06/20/98   JEFFERSON

0830 PM    NORTONVILLE               KS   .88 INCH HAIL
06/20/98   JEFFERSON

0832 PM    NORTONVILLE               KS   .88 INCH HAIL
06/20/98   JEFFERSON

0840 PM    NORTONVILLE               KS   .88 INCH HAIL
06/20/98   JEFFERSON

0920 PM    6 W BURLINGTON            KS   .75 INCH HAIL
06/20/98   COFFEY

0935 PM    4 SE WINCHESTER           KS   1.75 INCH HAIL
06/20/98   JEFFERSON

0950 PM    4 SE OSKALOOSA            KS   .75 INCH HAIL
06/20/98   JEFFERSON
Local storm report, Jun 21, 12:46 AM CDT, 5 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KANSAS
1246 AM CDT SUN JUN 21 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0524 PM    12 NW SENECA              KS   TORNADO
06/20/98   NEMAHA                         TORNADO ALONG THE
                                          KS/NEBRASKA BORDER 12
                                          MILES NORTHWEST OF SENECA

0540 PM    FRANKFORT                 KS   1.25 INCH HAIL
06/20/98   MARSHALL

0540 PM    4 NW AXTELL               KS   1.75 INCH HAIL
06/20/98   MARSHALL

0547 PM    8 NW SENECA               KS   TORNADO
06/20/98   NEMAHA                         TORNADO REPORTED ON THE
                                          GROUND 8 MILES NORTHWEST
                                          OF SENECA BY SHERIFF

0550 PM    FRANKFORT                 KS   .75 INCH HAIL
06/20/98   MARSHALL

0559 PM    FRANKFORT                 KS   1.75 INCH HAIL
06/20/98   MARSHALL

0638 PM    HAVENSVILLE               KS   .75 INCH HAIL
06/20/98   POTTAWATOMIE

0640 PM    ROBINSON                  KS
06/20/98   BROWN                          POSSIBLE FUNNEL CLOUD

0700 PM    NETAWAKA                  KS   1.75 INCH HAIL
06/20/98   JACKSON

0715 PM    HOLTON                    KS   .75 INCH HAIL
06/20/98   JACKSON

0732 PM    HOLTON                    KS   .75 INCH HAIL
06/20/98   JACKSON

0750 PM    NORTONVILLE               KS   WIND DAMAGE
06/20/98   JEFFERSON                      TREES UPROOTED IN
                                          NORTONVILLE

0754 PM    DENISON                   KS   1 INCH HAIL
06/20/98   JACKSON

0755 PM    DENISON                   KS   .75 INCH HAIL
06/20/98   JACKSON

0808 PM    2 E OSKALOOSA             KS   .75 INCH HAIL
06/20/98   JEFFERSON

0830 PM    NORTONVILLE               KS   .88 INCH HAIL
06/20/98   JEFFERSON

0832 PM    NORTONVILLE               KS   .88 INCH HAIL
06/20/98   JEFFERSON

0840 PM    NORTONVILLE               KS   .88 INCH HAIL
06/20/98   JEFFERSON

0920 PM    6 W BURLINGTON            KS   .75 INCH HAIL
06/20/98   COFFEY

0935 PM    4 SE WINCHESTER           KS   1.75 INCH HAIL
06/20/98   JEFFERSON

0950 PM    4 SE OSKALOOSA            KS   .75 INCH HAIL
06/20/98   JEFFERSON

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 7:17 PM CDTSevere Thunderstorm WarningTOPJackson, Jefferson48 min
Jun 20, 8:03 PM CDTSevere Thunderstorm WarningTOPJefferson32 min
Jun 20, 8:24 PM CDTSevere Thunderstorm WarningTOPDouglas31 min
Jun 20, 8:38 PM CDTSevere Thunderstorm WarningTOPJefferson32 min
Jun 20, 8:56 PM CDTSevere Thunderstorm WarningTOPCoffey29 min
Jun 20, 9:10 PM CDTSevere Thunderstorm WarningTOPJefferson35 min
Jun 20, 9:40 PM CDTSevere Thunderstorm WarningTOPJefferson45 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.